Antidepressants Increase Risk of Gastrointestinal Bleeding

Selective serotonin reuptake inhibitors have similar effect on gut as antiplatelet drugs

TUESDAY, July 8 (HealthDay News) -- Antidepressant drugs that block the serotonin reuptake mechanism -- notably selective serotonin reuptake inhibitors and serotonin and norepinephrine reuptake inhibitors -- increase the risk of gastrointestinal bleeding, especially when used in conjunction with non-steroidal anti-inflammatory drugs, researchers report in the July issue of the Archives of General Psychiatry.

Francisco J. de Abajo, M.D., Ph.D., of the Spanish Agency for Medicines and Healthcare Products in Madrid, Spain, and a colleague conducted a study of 1,321 patients presenting with gastrointestinal tract bleeding and referred to a specialist for treatment, as well as 10,000 matched controls.

Whereas 5.3 percent of the case subjects were currently taking selective serotonin reuptake inhibitors, only 3 percent of the controls were, the researchers report. Similarly, 1.1 percent of the case subjects were taking venlafaxine, versus 0.3 percent of the controls. There was also an interaction with non-steroidal anti-inflammatory drugs and with antiplatelet drugs in those not using acid-suppressing agents, the report indicates.

"When serotonin reuptake inhibitors are combined with non-steroidal anti-inflammatory drugs or antiplatelet drugs, the number of patients needed to be treated per year for one case of upper gastrointestinal tract bleeding decreases remarkably. These data indicate that in such a high-risk population, the use of acid-suppressing agents would save a relevant number of cases and is worthwhile," the authors write.

Abstract
Full Text (subscription or payment may be required)

Physician's Briefing